Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

149 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What can cause severe diarrhea, stomach pain, weakness and chills possibly after eating spoiled food from a restaurant?

Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3586 Questions

default
Posted on Tue, 21 Aug 2018 in Medicines and Side Effects
Question: I have had diarrhea for most of the day- I believe I ate some bad food at a restaurant last night.
1. My stomach hurts,
2. I can't eat or drink anything including water without going to the bathroom.
3. I feel weak & have chills
Any suggestions?
doctor
Answered by Dr. Panagiotis Zografakis 1 hour later
Brief Answer:
A gastroenteritis probably.

Detailed Answer:

Hello, Welcome to ‘Ask A Doctor’.

I have reviewed your query and here is my advice.

The combination of upper abdominal pain with diarrhea suggests a gastroenteritis that is an infection of the intestines. Sometimes it's due to rotten food. In other cases it's due to viruses or bacteria. Nobody can tell for sure.

In cases like yours when there is no fever (or only low-grade fever with mild to moderate symptoms) we only treat the symptoms. Fever may change the way you'll have to deal with this infection.

The main aim for the patient should be to receive an adequate quantity of fluid in order to avoid dehydration. Drugs that reduce upper abdominal symptoms (like pain and nausea) include Metoclopramide and Domperidone. Bismuth may also help.

If you only pass liquid (no solid or semi-liquid stool) and the quantity is high in every bowel movement then it's more likely to be a viral gastroenteritis. Viral infections cannot be treated and usually take 3-5 days to clear. Blood in the stool suggests more serious infection (dysentery) that usually requires antibiotic treatment.

You can also use Paracetamol (Acetaminophen) for the chills.

I hope you find my comments helpful!

Take care.

Dr. Panagiotis Zografakis, Internal Medicine Specialist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on